Michigan, 2021

Lake-Effect Snow and Winter Weather in Michigan, February 12 to 14, 2021

February 12 to 14, 2021 · NWS MQT · 5 events in 4 counties and zones

A strongly convergent southerly flow and deep instability off of Lake Michigan produced an intense lake enhanced snow band which clobbered southeast Upper Michigan with two separate heavy snow events, one on the 12th and a second on the 13th. The hardest-hit areas for total snowfall were between Thompson and Manistique where as much as 30 to 40 inches of lake enhanced snow piled up from the band.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strongly convergent southerly flow and deep instability off of Lake Michigan produced an intense lake enhanced snow band which clobbered southeast Upper Michigan with two separate heavy snow events, one on the 12th and a second on the 13th. The hardest-hit areas for total snowfall were between Thompson and Manistique where as much as 30 to 40 inches of lake enhanced snow piled up from the band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 12, 3:53 AM EST, 7 minutes earlier.

Area forecast discussion, Feb 12, 3:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
353 AM EST Fri Feb 12 2021

.SHORT TERM...(Today and tonight)
Issued at 353 AM EST FRI FEB 12 2021

SPC Mesoanalysis continues to show the Tropospheric Polar Vortex
centered near Lake Winnipeg this morning. GFS analysis of 2.0 PVU
pressure shows two distinct lobes rotating around a common center.
The southern edge of the southern lobe will clip the U.P. today as a
packet of deeper moisture lifts northeastward across the area. Omega
that is deep but weak, along with temps throughout the column too
cold for dendritic growth (at least initially this morning) has lead
to widespread very light pixie dust snow which radar shows this
morning as mostly 0 to +5 dBZ returns. Despite not being efficient
at accumulating, the small flakes with this snow have reduced
visibility to around 1 to 2 miles over much of the area this morning.
This widespread light snow will move out by around 18z with everyone
seeing around an inch of snow, give or take a few tenths of an inch.

However the focus today will not be on this light widespread snow,
but rather on multiple lake-effect snow bands/mesolows. The
combination of multiple subtle short waves riding along the southern
edge of the TPV and lake-based instability has led to the
maintenance of an inverted surface trough over eastern Lake
Superior, across the eastern U.P., and into northern Lake Michigan
this morning per MSAS analysis. This inverted trough is expected to
more or less persist today and tonight. Convergence along it will be
the focus for one of two regions of heavier snowfall. lake sfc-850
mb delta T's around 20 C or more will continue to provide ample
instability of moderate to heavy lake effect snow, and weak
background flow will allow land breeze circulations to dominate thus
causing the formation of one or more additional mesolows along the
convergent axis.

CAMs are in good agreement that one such mesolow will develop over
Manistique this morning with a period of heavy snow. SPC HREF LPMM
shows 24-hour QPF ending 12z Sat of over 1" in a bullseye right on
top of ISQ and yesterday morning's HRRR ensemble showed about 4-5
hours of 0.1"/hr QPF in its LPMM over western and southern
Schoolcraft County this morning. With temps slightly warmer down
there, there will be good dendritic growth in the low levels and
thus SLRs 15:1 or better. This results in snow accumulations through
00z this evening of 4-8" throughout Schoolcraft County and likely 8-
12" right around Manistique. At the same time, bands fed with
moisture from Lake Superior will be oscillating about in much of
Alger County. Therefore, have issued a Winter Weather Advisory for
Alger and Schoolcraft counties through 00z this evening. If the
heavier snow rates advertised by some CAMs verify, could even
justify a Warning for southern Schoolcraft today. The mesolow is
expected to weaken this afternoon but weaker snow bands will persist
as the convergent axis slowly shifts east through this evening.

The other focus for lake effect snow will be in the Copper Country.
Here, the convergence signal is weaker but nonetheless still
present. The most persistent snow will most likely occur in one or
two convergence bands, one from near Ontonagon to near Twin Lakes
and perhaps as far as east as Chassell, and the other from Calumet
east northeastward through Keweenaw County. There may end up being a
relative minimum right through Houghton and especially to around
Jacobsville, although with weak background flow and less of a
convergence signal in the models, confidence in exactly where these
LES bands will set up is low. Accumulations in the heavier bands
should reach at least 3-6" today so have issued a Winter Weather
Advisory there as well.

Tonight will mostly be a continuation of what's expected today. LES
will continue in the Keweenaw and along the inverted trough over the
eastern U.P. Once confidence increases on who will see the
persistent moderate to heavy snow, could end up needing an extension
of both Winter Weather Advisory segments. Over the interior, lows
should once again fall into the -5 to -15 range. Winds will continue
to be light leading to wind chills mostly warmer than -25.
Therefore, do not expected a Wind Chill Advisory will end up being
needed.

.LONG TERM...(Saturday through Thursday)
Issued at 320 AM EST FRI FEB 12 2021

Colder than normal conditions will continue through the long term
period as the polar vortex and heart of the coldest Arctic air now
centered over southern Manitoba/southern Saskatchewan will shift
east across the Upper Great Lakes late this weekend. Models indicate
persistent ridging over the eastern Pacific and West Coast through
the rest of next week which will lead to downstream troughing across
the central CONUS and Great Lakes region as a strongly negative AO
allows cooler air to persist across the area for periods of light
LES.

Models indicate the mid-level closed low/polar vortex will drop
slowly south into northern MN Saturday into Sunday and then move
east across the Upper Great Lakes and northern Ontario Sun afternoon
and Sun night. The heart of the bitter cold Arctic air (-30C 850 mb
temps or colder) associated with the polar vortex will slowly
envelop the Upper Great Lakes late Saturday into Sunday, reinforcing
the inverted lake aggregate trough over eastern Upper Mi and eastern
and north central Lake Superior. Convergence along this feature and
the potential for mesolow development off Lake Michigan could result
in periods of moderate snow and blowing snow on Saturday into Sat
night over eastern Delta into Schoolcraft and portions of Alger
county. As the lake-induced inverted sfc trough pushes east of the
area on Sunday, low-level flow will become northwest, favoring the
nw wind snow belts of Lake Superior for LES and blowing snow Sun
into Sun night.

Highs on Sat will range from around zero over far western Upper Mi
to the teens east with min temps Sat night ranging from -12 to -17F
over much of the interior west half to around 0F over the eastern
counties. Even colder highs Sunday with much of the west half
struggling to reach 0F with the far east perhaps reaching 10F. Min
temps Sun night will range from near -20F over the interior west to
the single digits blo zero east and along the Lake Superior
shoreline. Wind chills will easily reach advisory criteria of 25
below to 35 below both nights into the morning hours, coldest over
the interior west.

West-northwest flow LES will continue for the west-northwest wind
snow belts of Lake Superior into early next week (Mon-Tue) although
dendritic snow growth will likely improve with the moderating air
mass, resulting in fluffier snow, lowering inversion heights to 3-4
kft should keep LES accumulations generally light. Backing wind flow
to southwest should push remaining Lake Superior LES offshore by
Wed, but then more southerly flow developing by Thu could generate
more Lake Mi LES into eastern counties. Temperatures will continue
to moderate through next week with single digit highs abv zero on
Mon rebounding to highs into the lower 20s by midweek (Wed-Thu).
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1239 AM EST FRI FEB 12 2021

Conditions will be mostly MVFR at IWD with light snow through most
of the period with a period later overnight into Fri morning of IFR.
At KSAW, VFR conditions will give way to IFR with light snow later
overnight and then MVFR conditions into Fri evening. At KCMX, lake
effect snow will continue under northwest winds and will generally
be IFR through most of the period with a period of LIFR possible
midday depending on where LES bands set up.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EST FRI FEB 12 2021

A trough across eastern Lake Superior with one or more small scale
low pressure systems along it will lead to highly variable wind
directions on the east half of the lake today, tonight, and
tomorrow, with the general rule being SE winds far east and NW winds
elsewhere. Gusts are expected to be in the 20-30 kt range but could
occasionally approach gale force. Another push of colder air is
expected on Sunday which will cause that trough to dissipate and
instead lead to widespread 25-30 kt NW winds across the lake.
Lighter winds are expected for Monday and Tuesday. Moderate to heavy
freezing spray will continue through this forecast period, with the
heaviest freezing spray likely on Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 PM EST this evening for
     MIZ001>003-006-014-085.

Lake Superior...
  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Saturday
     for LSZ240>248-263>265.

Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...Voss
AVIATION...07/RJC
MARINE...RJC
Hazardous weather outlook, Feb 11, 4:47 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Marquette MI
447 PM EST Thu Feb 11 2021

MIZ001>005-009>014-084-085-122200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
447 PM EST Thu Feb 11 2021 /347 PM CST Thu Feb 11 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Locally heavy snow showers will persist off Lake Superior east of
Munising this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Locally heavy snow showers off Lake Superior will likely impact
portions of the Keweenaw Peninsula Friday...as well areas east of
Escanaba off Lake Michigan Friday and Friday night.

Periods of lake-effect snow and cold wind chills to around 15 to
30 below zero will persist into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

MIZ006-007-122200-
Alger-Luce-
447 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Locally heavy snow showers will persist off Lake Superior east of
Munising this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Locally heavy snow showers off Lake Superior will likely impact
portions of the Keweenaw Peninsula Friday...as well areas east of
Escanaba off Lake Michigan Friday and Friday night.

Periods of lake-effect snow and cold wind chills to around 15 to
30 below zero will persist into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-122200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
447 PM EST Thu Feb 11 2021 /347 PM CST Thu Feb 11 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Heavy freezing spray conditions are expected to develop late
tonight. See the Open Lake Forecast for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy freezing spray is expected at times over much of Lake
Superior through the weekend. See the Open Lake Forecast for more
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-122200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
447 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

In the hours before

Special weather statement, Feb 12, 3:05 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Marquette MI
305 AM EST Fri Feb 12 2021

MIZ013-121800-
Delta-
Including the cities of Escanaba and Gladstone
305 AM EST Fri Feb 12 2021

...HEAVY LAKE EFFECT SNOW POSSIBLE NEAR THE SCHOOLCRAFT COUNTY
LINE...

A lake effect snow band is expected to develop near the
Delta/Schoolcraft County line this morning and persist into early
afternoon. Snowfall rates of an inch per hour or more are possible
in this band. Total snow accumulations of 3 to 6 inches are
expected east of Nahma Junction and for much of the Garden
Peninsula. The rest of Delta County will see snow accumulations of
generally 2 inches or less. Use caution, reduce speed, and
increase following distance if driving today, especially on US-2
east of Nahma Junction.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 lake-effect snow. Local standard time, as filed.

Winter Weather, Delta

When
February 12, 4:00 AM EST to 6:00 PM EST
Where
Delta forecast zone
Reported by
Social Media
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of eight inches of lake enhanced snow in Garden on the 12th. Most of the snow fell before noon based on radar imagery.

Lake-Effect Snow, Southern Schoolcraft

When
February 12, 6:00 AM EST to 2:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a Facebook report of 19 inches of lake enhanced snow in approximately eight hours three miles north of Highway US-2 in Cooks. The intense snow and poor visibility created dangerous driving conditions and closed a portion of Highway US-2 on the 12th.

Winter Weather, Luce

When
February 12, 2:00 PM EST to February 13, 9:00 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a Facebook report of an estimated five inches of lake enhanced snow near Dollarville in approximately 18 hours.

Lake-Effect Snow, Southern Schoolcraft

When
February 13, 7:00 AM EST to February 14, 12:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There were Facebook reports of an estimated 20 to 28 of lake enhanced snow in and just west of Manistique on the 13th. The observer seven miles west of Garden measured 18 inches in approximately 15 hours. Two-day total snowfall amounts included more than 40 inches just west of Manistique at Thompson with the highest reported total of 46.5 inches near Indian Lake. Portions of Highway US-2 were closed on the 12th and 13th.

Winter Weather, Alger

When
February 13, 7:00 PM EST to February 14, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers in Munising and near Grand Marias measured six and seven inches of lake effect snow respectively for the 12-hour period ending on the morning of the 14th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943992, 943996, 943999, 944008, 944009.